Home Blog Assessments You Might Be Overlooking: Installment 1

Assessments You Might Be Overlooking: Installment 1

Written on July 17, 2013 at 8:12 am, by Eric Cressey

I generally perform 8-10 new evaluations per week.  They may be individuals who plan to train with us at Cressey Performance for the long haul, or they may just be popping in for a one-time consultation regarding a particular issue or training technique concern.  Sometimes, they'll be rehabbing with one of the physical therapists with whom we work closely, and seeking us out to maintain a training effect in spite of their injury. 

Regardless of the scenario, I'm fortunate to see a lot of variety in a typical week of evaluations, and it has led to me thinking outside the box and appreciating a few things that are commonly overlooked by trainers and rehabilitation specialists.  With that in mind, today, I wanted to kick off a new series about these under-appreciated observations that can really make a difference in your takeaways from an evaluation.

1. Standing/Sitting Posture

There are a lot of trainers who'll observe this in passing, but in many cases, they'll only note something if it's something really dramatic.  My suggestion along these lines would be to note not just what's going on in the sagittal plane (kyphosis, lordosis, forward head posture), but also what's happening in the frontal and transverse plan.  Do they always cross one leg over the other?  Does one shoulder sit markedly lower than the other? Do they sink into one hip and carry more weight on that side?

IMG_8938

As an aside, Greg Robins recently wrote up a great posture blog about some of the most common aberrant patterns we see.

2. Handshake

Believe it or not, a handshake can tell you a ton.  If it goes like this, it's safe to say that you probably won't need to do any direct arm work with this individual, who'll quickly become either the coolest (or most awkward) client of all time. 

Joking aside, handshakes can tell you a lot, particularly with respect to joint hypermobility.  First off, what's the feeling of the fingers?  Are they more rigid or "pliable?" If they're more pliable, chances are that you're going to be dealing with someone who has considerable congenital laxity (loose joints).  Second, are the hands cold, even in the middle of the summer?  Chances are their circulation is poor – another common symptoms of those with considerable joint hypermobility.

To test these theories, here's a challenge for you.  Go shake the hands of ten of your friends/colleagues today. Note the feel of the hands, and then follow up the handshake with a Beighton Hypermobility Test. The screen consists of five tests (four of which are unilateral), and is scored out of 9:

1. Elbow hyperextension > 10° (left and right sides)
2. Knee hyperextension > 10° (left and right sides)
3. Flex the thumb to contact with the forearm (left and right sides)
4. Extend the pinky to >90° angle with the rest of the hand (left and right sides)
5. Place both palms flat on the floor without flexing the knees

I'm sure you'll find that the coldest hands with the most pliable fingers are the ones who have high scores on the Beighton test.  When you have folks like this, they need more stability work than mobility training.  And, if an individual has a noteworthy injury history, you need to ask if he/she has been stretched aggressively in previous training or rehabilitation scenarios – particularly if he/she had negative outcomes with those experiences.

Also, if a young athlete gives you a lame, limp-wristed handshake, it's a sign that he's going to need to step up his game if he doesn't want to live in his parents' basement for the rest of this life.  I recommend introducing him to the foundation of the Ron Swanson Pyramid of Greatness to get the ball rolling (definitely worth a zoom-in):

rspyramid_1500

3. Medications

It is absolutely shocking to me how many people in the fitness industry overlook medications on an initial evaluation.  Perhaps it is the new era of bootcamps and semi-private training leading to a less individualized approach (particularly with respect to assessment), but you can learn so much about what a client needs by reviewing medications.  And, it's one reason why we have an initial one-on-one assessment with every new client at Cressey Performance.

Of course, you're looking for the obvious stuff – beta-blockers, prescription inhalers, etc. – that have definite impacts on how someone will respond to exercise.  Taking it a step further, though, there are hundreds of other medications that can impact how you program for and coach a client.  The problem is that not everyone views the term "medication" the same – so people will generally underreport on their health histories. In other words, you need to "pry" and ask if there really aren't any pills they take.  Recently, there was even an instance when I was able to guess a medication a kid was on just by asking his mom after observing his habits during the evaluation.

200534351-001

As an obvious example, there are loads of people out there who pop non-steroidal anti-inflammatory (NSAID) pills like candy because they've got chronic low back, shoulder problems, or any of a number of other issues.  In their eyes, though, these "get-me-by" pills don't count as drugs because they can be bought over the counter.  They can mask pain during exercises, and obviously have significant side effects. It's a trainer's responsibility to be "in the loop" with a client, his doctor, and a rehabilitation specialist to determine what the right course of action is to get this individual off those NSAIDs over time.

In a youth athlete population, we've had three kids who have had extensive and prolonged negative reactions to the Isotretinoin (Accutane) that was prescribed to treat acne. In two of these cases, the kids were excellent D1-caliber athletes who gradually felt worse and worse over the course of months in spite of no change to training volume or lifestyle factors.  We were all stumped because they had never reported that they'd started taking the medication.

Once we found out the cause, their parents got them off the Accutate right away, and symptoms resolved over the course of a month. However, these experiences led me to look further into the side effects of this prescription medication. I was astounded.  There are reports of depression, muscle weakness, joint pain, vision problems, dry skin skin dryness, and several other side effects. The FDA even warns, "Accutane may stop long bone growth in teenagers who are still growing." I'm not a dermatologist, so it's not my place to say that it's right or wrong.  However, it absolutely, positively is something you need to inquire about on a health history if you see it listed – or even if you suspect that a kid might be a candidate for it.  That said, I've known a lot of kids whose acne has improved considerably once they've gotten all the crap out of their diet, but that's a conversation for another day!

If you see a sleep aid listed on a health history, you may need to think twice about programming high-volume training for an client, and spend some extra time discussing recovery methods.  If you see anti-depressants, anti-anxiety, or ADHD medications on a health history, it may change the way you approach coaching this individual.  These are really just the tip of the iceberg; you have to keep your eyes open and consider/discuss the implications when appropriate.

I'll be back soon with more assessments you might be overlooking.  In the meantime, if you'd like to learn more about some of our approaches to assessment, I'd encourage you to check out Assess and Correct: Breaking Barriers to Unlock Performance.

Layout 1

Sign-up Today for our FREE Newsletter and receive a four-part video series on how to deadlift!

Name
Email
  • Melissa

    Great post. Question regarding the linked posture blog, with regard to shifting weight to the left leg while standing.

    “Place the right leg in front of the left, and shift your weight into the left hip. If you are doing it correctly, your left hip will sit just below the right.”

    How is it possible to get the left hip to sit lower when standing in this position? It seems, instead, the left hip wants to sit slightly higher when the right leg is in front.

  • Never even thought of checking for Accutate. Great tips today!

  • Tony Ricci

    Great post as always Eric. The one about the handshake was an unusual one indeed! One to add to this is that client (about 25% of USA adults >40) who takes any one of the statin drugs (cholesterol controllers) such as Lovastatin, Simvastatin (the “tin” suffix usually gives them away). These drugs can make a person very susceptible to skeletal muscle damage at workout intensities that would be considered modest. Fatigue and vague muscle weakness or soreness is common and should be part of the picture. More than a few cases of rhabdomyolysis have resulted from these sorts of clients being put into a modestly intense training program. I am sure you are aware of this situation, but many trainers are not, and this is because statins are a) so ubiquitous in the older population and b) there is no obvious alteration in the response of measurable vital signs such as there is to beta blockers.

    Keep putting out the good stuff!

  • Excellent contribution, Tony; thanks!

  • Matt

    Excellent thought on medications. I would love to see an installment or article on that subject specifically, because although I pride myself on individualization I hadn’t even thought of this! I’m ashamed to say, but outside of pain meds and beta blockers it never even occurred to me.


LEARN HOW TO DEADLIFT
  • Avoid the most common deadlifting mistakes
  • 9 - minute instructional video
  • 3 part follow up series